Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 89, NWS Corpus Christi, TX

August 23, 2004La Salle County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Aug 23, 2004, 7:51 AM CDT for La Salle County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 7:51 AM CDT (12:51 UTC)
Expired
Aug 23, 2004, 9:45 AM CDT
In force
114 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County La Salle County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 231253
FFWCRP
TXC283-231445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
751 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LA SALLE COUNTY IN TEXAS

* UNTIL 945 AM CDT

* AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM NORTH OF 
  LOS ANGELES TO NEAR WOODWARD. THE STORMS WERE MOVING NORTHEAST
  AT 10 MPH. LA SALLE COUNTY SHERIFFS OFFICE REPORTED A HALF A
  FOOT OF WATER OVER FARM TO MARKET ROAD 468 NEAR THE DIMMIT AND
  LA SALLE COUNTY LINE. ADDITIONAL RAIN AMOUNTS OF 2 TO 4 INCHES
  WILL BE POSSIBLE OVER NORTHERN LA SALLE COUNTY WHERE RAIN AMOUNTS
  4 TO 7 INCHES HAVE OCCURRED OVERNIGHT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2865 9940 2832 9940 2837 9884 2866 9880

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:45 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 23, 6:45 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
645 AM CDT MON AUG 23 2004

.DISCUSSION...MID LEVEL VORTICITY MAX STILL AROUND COTULLA AT 11Z.
WITH SLOWER MOVEMENT...STORMS HAVE LINGERED OVER THE BRUSH COUNTRY
THIS MORNING. WILL NEED TO UPDATE TO INCREASE POPS FOR THIS MORNING.
WILL GO WITH CATEGORICAL POPS FOR THE NORTH AND PUSH THE POPS TO
60 PERCENT FOR THE SOUTHERN COASTAL BEND. THE WINDS HAVE DECREASED
SLIGHTLY FOR THE COASTAL WATERS BUT WITH PRESSURE FALLS IN ADVANCE
OF THUNDERSTORM COMPLEX AND LOW LEVEL JET STILL EVIDENT ON THE KCRP
VAD WIND PROFILE...WILL WAIT TO LOWER SCA.

89/TMT

...PREVIOUS DISCUSSION...

.SHORT-TERM (TODAY THROUGH TUESDAY)...MID LEVEL SHORT WAVE TROUGH IN
THE PROCESS OF MOVING ACROSS THE RIO GRANDE PLAINS/BRUSH COUNTRY
EARLY THIS MORNING. ETA/GFS/RUC SHOW THIS SHORT WAVE TROUGH SLOWLY
MOVING TO THE EAST ACROSS THE FORECAST AREA TODAY. THE LOW LEVEL
FLOW CONTINUES TO BE STRONG ALONG THE SOUTH TEXAS COAST WITH KCRP
VAD WIND PROFILE INDICATING 25-30 KNOTS SOUTH-SOUTHEAST IN THE 1-3
KM LAYER. LATEST MSAS ANALYSIS SHOWS INCREASING MOISTURE CONVERGENCE
OVER THE NORTHERN COASTAL BEND IN ADVANCE OF THIS MID-LEVEL SHORT
WAVE TROUGH AND CURRENT AREA OF THUNDERSTORMS JUST EAST OF COTULLA.
MOIST AIRMASS WILL BE IN PLACE TODAY WITH HIGH MOISTURE CONTENT OF
2.0 TO 2.2 INCH PWATS AVAILABLE. WITH EXPECTED LOW LEVEL CONVERGENCE
STRONGER OVER THE NORTHEAST COUNTIES WILL GO WITH HIGHEST POPS
THERE. WILL GO WITH THE WETTER ETA GUIDANCE POPS FOR TODAY. ONCE
THIS SHORT WAVE TROUGH MOVES EAST OF THE AREA THIS EVENING...RAIN
CHANCES WILL QUICKLY DIMINISH. EXPECT ONLY NOCTURNAL CONVECTION
ALONG THE LOW LEVEL JET OVER THE MID-COAST REGION AND ISOLATED
AFTERNOON STORMS ON THE SEABREEZE NEAR VICTORIA ON TUESDAY. THE
STRONG LOW LEVEL FLOW WILL KEEP SCA CONDITIONS OVER THE SOUTHERN
BAYS INTO THE OFFSHORE WATERS FOR TODAY INTO TONIGHT WITH A SLIGHT
DECREASE TO SCEC LEVELS BY TUESDAY AFTERNOON. THE UPPER LEVEL RIDGE
BUILDS INTO SOUTH TEXAS ON TUESDAY SO WENT WITH HIGHER ETA TEMPS
ACROSS THE AREA.

&&

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...LOOKS LIKE THE H5 RIDGE
WILL FINALLY BUILD WEST FROM THE WRN GULF...CENTERING ON S TX WED
AND THU...SHOWN BY GFS/ETA/ECMWF AND UKMET. THIS WILL KEEP EMBEDDED
SHORT WAVES IN FLOW ALOFT FURTHER NORTH...AS OPPOSED TO WHAT WE HAVE
SEEN THE PAST FEW DAYS. THERE IS A WEAK TROPICAL WAVE...CURRENTLY
MOVING THRU THE WRN CARIBBEAN...THAT IS SHOWN BY THE ETA AND GFS TO
MOVE INTO THE BAY OF CAMPECHE TUE NIGHT AND WED MORNING. THIS IS
QUICKER THAN PREVIOUS RUNS...AND APPEARS CORRECT BASED ON CURRENT
MOVEMENT. DONT FEEL THAT THIS WILL BE A PLAYER ON THE FORECAST
WED-THU...AS MOST OF THE MOISTURE WILL PASS SOUTH OF US INTO THE
COAST OF MEXICO AND MID LEVEL RIDGE WILL BE INFLUENCING THE AREA.
WILL ONLY FORECAST ISOL (10-20) POPS OVER THE WATERS AND NORTHERN
COASTAL BEND EACH MORNING AND OVER THE VCT GROUPING DURING THE LATE
MORNING AND AFTERNOON ON WED AND THU. NOT EXPECTING MUCH COVERAGE
WITH THESE SHOWERS AS SUBSIDENCE FROM RIDGE WILL HAVE TO BE
OVERCOME. EXPECT WINDS DURING THE MIDDLE PART OF THE WEEK MORE
TYPICAL FOR THIS TIME OF YEAR...APPROACHING SCEC RANGE DURING THE
AFTERNOON AND EVENINGS OVER THE BAYS AND NEARSHORE WATERS. SOME
DIFFERENCE EXIST WITH SPEED AND AMPLITUDE OF TROF DIGGING THRU THE
INTERMOUNTAIN WEST AND INTO THE PLAINS THU THRU SAT...WITH ECMWF
QUICKEST AND CANADIAN SLOWER AND DEEPER. SOLUTION IS PROBABLY LIES
IN BETWEEN WITH THE GFS... PER PMDEPD. AS H5 TROF LIFTS NE OUT OF
GREAT BASIN ON FRIDAY EXPECT WINDS TO COME UP OVER THE AREA AS PRESS
FALLS OCCUR ACROSS WEST TEXAS. WINDS IN SCEC RANGE...APPROACHING SCA
CONDITIONS...POSSIBLE THU EVE AND AGAIN FRI EVE AS LLVL NOCTURNAL
JET STRENGTHENS. AS TROF SLIDES NORTHEAST ACROSS THE PLAINS SAT AND
SUN RIDGE WILL WEAKEN SLIGHTLY ACROSS S TX AND SHIFT SLIGHTLY SOUTH.
COULD ALLOW FOR A FEW MORE SHOWERS DEVELOPING FURTHER INLAND AND
WEST ALONG THE SEA-BREEZE OVER THE WEEKEND. COLD FRONT WILL ENTER
N-CNTRL TX OVER THE WEEKEND AND STALL.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI  93 78  95 79  96 / 40 10 10 05 10
VICTORIA        92 76  94 77  96 / 60 20 20 10 20
LAREDO         100 80 104 81 104 / 30 10 05 05 00
ALICE           96 76  99 76 100 / 40 20 10 05 10
ROCKPORT        90 80  92 81  93 / 60 20 20 20 20
COTULLA         97 77 100 77 101 / 30 10 05 05 05

&&

.CRP WATCHES/WARNINGS/ADVISORIES...SCA TODAY GMZ 230-250-255-270-275.

&&

TMT...SHORT-TERM
JR....LONG-TERM
Hazardous weather outlook, Aug 23, 5:11 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
511 AM CDT MON AUG 23 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-241009-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
511 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH TEXAS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES EAST
OVER THE REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS...ESPECIALLY OVER THE NORTHERN COASTAL BEND AND
VICTORIA CROSSROADS REGION. AVERAGE RAIN AMOUNTS OF 1/2 TO 1 INCH
WILL OCCUR OVER THE AREA WITH ISOLATED AMOUNTS OF 4 INCHES
POSSIBLE MAINLY NORTHEAST OF INTERSTATE 37.

LOCALIZED FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS WILL BE POSSIBLE IN AREAS THAT RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME. AFTERNOON HEAT INDICES
BETWEEN 105 AND 110 DEGREES CAN BE EXPECTED OVER INLAND SECTIONS OF
SOUTH TEXAS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/JR

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:00 AM CDTFlash Flood WarningCRPLa Salle2 hr
Aug 23, 6:16 AM CDTFlash Flood WarningCRPLa Salle119 min
Aug 23, 6:54 AM CDTFlash Flood WarningCRPMcMullen3 hr
Aug 23, 9:40 AM CDTFlash Flood WarningCRPLa Salle3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.